I am the one and only

I am the one and only

I like Chesney Hawkes about as much as I like having my teeth removed by squirrel monkeys with a head full of LSD but it's an apt title.

I'm not around lately as I haven't been well. Here's a brief history of the last couple of years.

Diagnosis.

Start Sulfasalazine.

Develop severe allergic reaction to Sulfasalazine which makes me resemble a creature from Star Wars. I retained scars for 3 months and stomach problems to this day.

Discontinue Sulfasalzine and refuse all toxic drugs for 4 months and try diet/vitamine regime.

Fail.

Start Methotrexate

Tolerate MTX miserably for 6 months then have a vicious toxic reaction.

Discontinue MTX for reason above and because it wasn't working.

Start Leflunomide.

Flare while waiting for Lef to kick in.

Lef not very effective after 3 months so start Plaquenil 12 days ago.

Tuesday last week I developed two huge cold sores. Wednesday I developed diarrhoea which got progressively worse as the week went on. Friday I felt unwell, like I was coming down with flu or a bad cold. Usually this means one of three things:-

* I'm about to flare

* I'm about to come down with the flu / bad cold

* Nothing. I'm fighting something off and will be fine the next day.

I went to bed when I got home from work and felt considerably worse. I had sores in my nostrils, inside my cheeks and had broken out in two new cold sores. My eyes were dry and itchy, little cuts, dings and scratches on my hands and arms had turned angry and infected. These were the exact same symptoms I'd had with Sulfasalazine only with the added extra of a sore throat and very tight chest. I stopped Plaquenil and the Lef.

Yesterday morning I was worse. Little bumps had appeared on my thighs and nether regions, I had a very bad case of thrush, my entire gullet felt burned and acidic. I had a pounding headache, my hands had flared badly and I itched like a mangy fox. The soles of my feet felt burned and, when inspected, displayed little angry lumps. I could barely walk. Little bumps appeared throughout my mouth, my gums were swollen and painful. All this on top of the aforementioned symptoms which were much worse.

I called NHS Direct who grilled me before putting me through to a nurse to be further grilled. She then gave me a load of useful information and scared the life out of me by telling me to call an ambulance should the situation deteriorate. She told me to watch out for difficulty swallowing, vision disturbances and swollen tongue and said she was referring my case to a doctor.

Five minutes later the telephone pipped. It was the local out of hours service at my local hospital. They wanted to see me asap.

I was in and out in less than ten minutes. The locum I saw wasn't convinced it was an allergic reaction. I disagreed. I got no useful information from him but we agreed on a treatment plan: antihistamines (fail) and steroids. A 15mg steroid dose yesterday and today have calmed things down which tells me it's an allergy. I'll see my own GP tomorrow and speak to my rheumy team but I'm not taking Plaquenil again.

Apart from the body-wide horrific rash the symptoms are exactly the same as the reaction I had to the Sulfasalazine. Told to avoid sulfa drugs for evermore I did some research earlier. Plaquenil is hydroxychloroquine sulfate. Further research showed that although extremely rare, cross reactions are not unknown. Yet other advice states that people with sulfa allergies shouldn't react adversely to sulfates or sulfites. It appears I am the one and only person on the planet who could possibly have an allergy to anything with 'sulf' in it.

Now I don't know if that's what I'm allergic to but whatever it is that's the third of fourh medications I've had a very bad reaction to. It's not looking good is it?

Penacillamin next. Let's see what fun and interesting experiences I can have with this.

NB : The image is not of me but is identical to what I suffered with sulfasalzine.

6 Replies

oldestnewest
  • Sorry to hear you have been so unwell. However, I do wonder why your rheumy team haven't suggested Anti-tnf. You have already failed on four DMARDS, the criteria is to fail two DMARDS; Penicillamine is a further DMARD! After 23 years of RA and almost every available drug under the sun I have in that time worked out that NHS Direct know virtually nothing about RA drugs, likewise locums are in a similar position without benefit of your notes.

    In extreme cases it is wise to plonk yourself in A&E and refuse to move until you are seen by a rheumatologist and, if necessary with such an allergic response, you should be admitted. Reactions such as yours are extreme and severe requiring the attention of someone who knows what's what!

    In my early years of diagnosis I tried all the stuff you have tried plus more! Each one failed after varying periods of time. During those failing years and lack of disease control, I became victim to large amounts of joint damage, irreversible except by surgery. Some surgery I have had to have the rest I'm trying to avoid as long as possible.

    In my opinion Penicillamine is not the way forward. You clearly have some issue with DMARDS and should now push for anti-tnf treatment. Continuing in this way is not bringing the disease under control, which is what you need. You need an urgent appointment with Rheumatology.

  • Anti-tnfs were discussed informally although not offered. Now I'm sick to the back teeth of this nonsense. I've been to my GP this morning, will be going for bloods tomorrow and will be demanding action.

    Until now my rheumy team have been wonderful, but whether this is a cost-cutting exercise in the hope 'something' will work or a genuine attempt to prevent me going up the ladder too far too soon - and therefore limiting my options as the disease progresses - I really don't know. And now I really don't care. I'm not prepared to go through all this again. Twice in less than 18 months is enough!

  • I think Lyn is right, I failed on three DMARDS and have now been offerred anti-TNF subject to TB and Hepatitis screening. When I asked wny I had had to suffer for two years before being offerred the jabs I was told.....it's the cost !!!

  • Now I've been offered Anti-TNFs cost was definitely mentioned at least twice. How dare they.

  • So sorry catwoman66

  • Sorry to hear about all your problems. I have started on anti TNF (Cimzia) injections - I take my fourth dose on Thursday. To qualify your DAS has to be over 5 (severe disease activity) on two visits to rheumy within 6 months, and having tried without success the non biologics such as methorexate. I inject mtx once a week and cimzia once a fortnight. Have they offered mtx injections? By bypassing the stomach (as in tablets) a lot of the bad reactions disapear. Cost is of course a factor for the NHS, cimzia is £450 a pop, (£900 a month) BUT if all other treatments fail - you are entitled to these drugs under the NICE guidlines. Contact the NRAS and ask for the brochure on biologics - once you know your rights, take the brochure to your next rheumy appt and ask if you qualify. Good luck x

You may also like...